Freezing of gait (FOG) and postural instability are challenging motor symptoms that present a serious therapeutic dilemma in Parkinson’s disease. Appropriate distinction between FOG subtypes may be difficult during routine clinical visits, as shown in the case we present. The patient was examined in three different states in relation to levodopa (L-DOPA) and apomorphine subcutaneous (sc) tests with video documentation: (1) ‘overnight-off’, after 12 hours without medication; (2)‘on’, 60 min after intake of regular levodopa dose (200 mg) and 20 min after 2 mg of apomorphine sc; and (3) ‘supra-on’, after 350 mg of L-DOPA and 3 mg of apomorphine sc. The patient clearly showed a dose-dependent paradoxical response to L-DOPA treatment with the emergence of severe FOG and postural instability. The tendency to develop these axial symptoms was less pronounced with apomorphine at doses that achieved similar improvements of other Parkinsonian features.
- parkinson’s disease
- drugs: CNS (not Psychiatric)
Statistics from Altmetric.com
Contributors FM identified the case and planned the investigation. FM and IRG conducted the investigation and treatment. FM did the construction of the case report. FM and IRG did the literature review. CJ guided the areas for discussion. All authors have equally contributed to the review and critique of the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.